Alert archive / Missouri / River Flood Watches in 2021

River Flood Watch 5, NWS Quad Cities, IA

March 16, 2021Clark County, Missouri

NWS Quad Cities, IA issued this river flood watch at Mar 16, 2021, 8:45 PM CDT for Clark County, Missouri. It took effect at Mar 18, 2021, 11:17 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Mar 16, 2021, 8:45 PM CDT (01:45 UTC)
In effect from
Mar 18, 2021, 11:17 PM CDT
Expired
Mar 17, 2021, 10:06 AM CDT
In force
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Clark County, MO

The river

Written for the forecast point Fox River (IA/MO) at Wayland (WYLM7).

Action stage
14 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05495000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

148 
WGUS63 KDVN 170145
FFADVN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Quad Cities IA IL
845 PM CDT Tue Mar 16 2021

...The National Weather Service in Quad Cities IA IL has issued a 
Flood Watch for the following rivers in Missouri...

  Fox River at Wayland affecting Clark County.

.At this time there is limited confidence associated with rainfall 
amounts and location of predicted rainfall. 

As the forecast becomes more certain, these watches will either be 
upgraded to a warning or cancelled.  

If rainfall in the basin is less than predicted, the forecast river 
stage may not be reached. Conversely, if rainfall is more than 
predicted, the river may crest higher. .

River Forecasts include past precipitation and forecast 
precipitation for the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth.

Additional information is available at www.weather.gov/quadcities.

The next statement will be issued early Wednesday morning.

&&


MOZ010-170945-
/O.NEW.KDVN.FL.A.0005.210319T0417Z-210321T1847Z/
/WYLM7.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
845 PM CDT Tue Mar 16 2021

The National Weather Service in Quad Cities has issued a

* Flood Watch for
  the Fox River at Wayland.
* From Thursday evening to Sunday afternoon.
* At 7:30 PM CDT Tuesday the stage was 3.6 feet.
* Flood stage is 15.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached late Thursday evening.


&&

LAT...LON 4060 9188 4035 9147 4031 9149 4052 9194

$$

Speck
2 follow-up statements
947 
WGUS63 KDVN 170853
FFADVN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Quad Cities IA IL
353 AM CDT Wed Mar 17 2021

...The Flood Watch continues for the following rivers in Missouri...
Iowa...Illinois...

  Fox River at Wayland affecting Clark County.

  English River at Kalona affecting Washington and Johnson Counties.

  North Skunk River near Sigourney affecting Keokuk County.

  Skunk River at Augusta affecting Henry IA, Lee and Des Moines 
  Counties.

  La Moine River at Colmar affecting Hancock and McDonough Counties.

River Forecasts include past precipitation and forecast 
precipitation for the next 48 hours.

At this time there is limited confidence associated with rainfall 
amounts and location of predicted rainfall. 

As the forecast becomes more certain, these watches will either be 
upgraded to a warning or cancelled.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.


Additional information is available at www.weather.gov/quadcities.

The next statement will be issued this morning.

&&


MOZ010-171700-
/O.EXT.KDVN.FL.A.0005.210319T0417Z-210321T1846Z/
/WYLM7.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
353 AM CDT Wed Mar 17 2021

The Flood Watch continues for
  the Fox River at Wayland.

* From Thursday evening to Sunday afternoon.
* At 2:30 AM CDT Wednesday the stage was 3.8 feet.
* Flood stage is 15.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached late tomorrow evening.
* Impact...At 15.0 feet, Water affects agricultural land on the 
  south bank.


&&

LAT...LON 4060 9188 4035 9147 4031 9149 4052 9194

$$

IAZ064-077-171700-
/O.CON.KDVN.FL.A.0001.210319T0448Z-210321T1500Z/
/KALI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
353 AM CDT Wed Mar 17 2021

The Flood Watch continues for
  the English River at Kalona.

* From Thursday evening to Sunday morning.
* At 3:00 AM CDT Wednesday the stage was 8.4 feet.
* Flood stage is 14.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached late tomorrow evening.
* Impact...At 14.0 feet, Agricultural land along the river begins to 
  flood.


&&

LAT...LON 4151 9194 4152 9153 4146 9152 4144 9173
      4148 9194

$$

ILZ034-035-171700-
/O.CON.KDVN.FL.A.0004.210319T1143Z-210322T0651Z/
/CLMI2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
353 AM CDT Wed Mar 17 2021

The Flood Watch continues for
  the La Moine River at Colmar.

* From Friday morning to late Sunday night.
* At 2:45 AM CDT Wednesday the stage was 6.9 feet.
* Flood stage is 20.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached Friday morning.
* Impact...At 20.0 feet, Water affects the lowest portions of 
  Lambert Road and affects Lamar Road approximately 100 feet north 
  of the intersection with County Road 26.


&&

LAT...LON 4043 9093 4024 9074 4013 9066 4013 9072
      4040 9102

$$

IAZ076-171700-
/O.CON.KDVN.FL.A.0002.210319T1245Z-210321T1400Z/
/SIGI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
353 AM CDT Wed Mar 17 2021

The Flood Watch continues for
  the North Skunk River near Sigourney.

* From Friday morning to Sunday morning.
* At 3:30 AM CDT Wednesday the stage was 9.2 feet.
* Flood stage is 16.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached Friday morning.
* Impact...At 16.0 feet, Water affects agricultural land, some 
  county roads, and farm houses.


&&

LAT...LON 4124 9206 4129 9240 4134 9240 4131 9213
      4126 9201

$$

IAZ088-089-099-171700-
/O.CON.KDVN.FL.A.0003.210319T1800Z-210322T0345Z/
/AGSI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
353 AM CDT Wed Mar 17 2021

The Flood Watch continues for
  the Skunk River at Augusta.

* From Friday afternoon to Sunday evening.
* At 3:30 AM CDT Wednesday the stage was 7.0 feet.
* Flood stage is 15.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached early Friday afternoon.
* Impact...At 16.0 feet, Water floods some agricultural land near 
  the river.


&&

LAT...LON 4090 9164 4095 9159 4088 9149 4088 9144
      4076 9118 4076 9111 4072 9112 4070 9111
      4067 9112 4070 9120 4074 9130 4081 9146
      4083 9153

$$

Gross
448 
WGUS63 KDVN 171506
FFADVN

Flood Watch
National Weather Service Quad Cities IA IL
1006 AM CDT Wed Mar 17 2021

...The Flood Watch is cancelled for the following rivers in 
Missouri...

  Fox River at Wayland affecting Clark County.

MOZ010-171615-
/O.CAN.KDVN.FL.A.0005.210319T0417Z-210317T1506Z/
/WYLM7.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1006 AM CDT Wed Mar 17 2021

The Flood Watch is cancelled for
  the Fox River at Wayland.

* At 9:30 AM CDT Wednesday the stage was 3.8 feet.
* Flood stage is 15.0 feet.
* Forecast...The forecast heavy rainfall has shifted further to the 
  south. As a result the river is expected to remain below flood 
  stage.


&&

LAT...LON 4060 9188 4035 9147 4031 9149 4052 9194

$$

08

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood watch went out at Mar 16, 6:39 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 16, 6:39 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
639 PM CDT Tue Mar 16 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 315 PM CDT Tue Mar 16 2021

GOES-16 visible satellite shows stratus blanketing the area and
much of the region, with some breaks mostly noted into
portions of central and southern Iowa. The combination of
low clouds and easterly winds have limited diurnal rises, with
mid/upper 30s north half also with aid of snow cover and around
40/lower 40s far south. Regional radar imagery shows a little bit
of mixed precipitation occurring well to our west across portions
of northeast Nebraska, southeast South Dakota, southwest
Minnesota, and northwest Iowa within a weak inverted surface
trough/low level convergence axis and some upper level positive
vorticity advection.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 315 PM CDT Tue Mar 16 2021

Some weak positive vorticity advection and mid level warm advection
may assist some spotty precipitation later this evening and
overnight, especially west of the Mississippi River. Thermal
parameters and soundings would support a potential mixed bag. Any
amounts would be rather light and marginal surface temperatures
should preclude any widespread notable impacts. Cooling boundary
layer beneath generally continued mid level ridging will be
favorable for the stratus to persist. This should limit diurnal
ranges with lows tonight mostly in the lower to middle 30s, and a
few upper 30s far south. Easterly flow and sufficient mixing with
a bit of drier advection appears likely to preclude any fog
issues.

Wednesday, ascent will gradually increase during the day between
a weakening but approaching Dakotas low and more vigorous
upper low swinging into the Southern Plains. This should foster
a strengthening moisture advective component and an expansive
precipitation conveyor ahead of mid level trough axis. This
could feature a continued mix into the morning across portions
of northeast Iowa, but otherwise primarily rain/showers.
Amounts should be generally light at around 0.25 inch or less.
Highs will be topping out in the 40s most locations, but can't
rule out some areas north staying into the 30s.

.LONG TERM...(Wednesday Night through next Tuesday)
ISSUED AT 315 PM CDT Tue Mar 16 2021

Latest assessment of the large closed cyclone complex rolling
eastward from the southern plains to the OH RVR Valley, is a bit
southward track adjustment with the sfc low deepening to around 998
MB acrs central IL on Thu. Still using a TROWAL fed precipital water
feed of 80th+ percentile 0.70 to around and inch to fuel a
significant precip event acrs portions of the CWA Wed night into THU.

Rainfall amounts: Looking at the forcing, TROWAL moisture feed and
somewhat south track adjustment(especially on the 12z ECM), feel
rainfall amounts will range more 1-2 inches south of I80, 0.75 to 1"
along I80, and 0.20 to 0.50"s acrs the northwest third of the CWA.
Still a potential for heavy rain of 2-3" south of a Keosaqua IA to
Macomb IL by Thu afternoon. Can't rule out the need for a flash
flood warning if convective elements really take hold in these
southern areas, but overall they have been drier and less snow melt
impacted and may be able to take a round of good rains over 12-18
hrs or so without widespread flooding problems. Will hold off a
flood watch for now, but have thought about it. Several rivers will
experience rises though, see hydrology section. Drainage ditches and
creeks too will swell up some.

Winds: Extent of pressure gradient tightness, depth of cyclone, and
fcst sounding indicated mixed down/sfc momentum transfer winds
suggest an advisory may be needed Wed night and Thu for most of the
area, northeasterly gales of 20-30 MPH and gusts to 45 MPH. Some
gravity wave enhancement off MO cyclone may drive even higher gusts
at times especially Thu morning.

Thunder: Fcst soundings and plan view elevated instability plumes
suggest some embedded thunder Wed night south of I80. Small hail
possible but storm bearing column saturating to an extent that
larger size may be limited.

Wintry Mix: Strong dynamical cooling suggested by several models and
later run CAMs late Wed night and Thu morning may allow for a rain-
snow mix or switch over to all wet snow on northwest and
southwestern fringe of def zone shield. Sfc layer ambient temps and
wet bulb zero's still look too mild for much snow accum to occur
especially Thu morning, but stronger rates early may allow for a wet
dusting to 1 inch in spots, especially the far southwestern CWA
southwest of the MT Pleasant IA area. Normally this type/amounts of
wet snow would not be a deal, but combined with strong winds may be
a localized visibility/travel hazard if it occurs.

Temps: Lows in the mid to upper 30s Wed night, and fcst highs for
Thu in the mid to upper 40s may be generous in some spots.

Rest of extended...in brief, a thermally moderating and dry weekend
to look forward too, before another large cyclone possibly impacts
the region early next week with showers and thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 635 PM CDT Tue Mar 16 2021

Persistent stratus will linger through the forecast period either
on the low end of MVFR or higher end of IFR. This should help
limit widespread development of LIFR fog. A system in the Plains
will begin pushing rain into the early from the early morning
hours south to around mid day further north. This will help lock
in IFR ceilings through the day tomorrow.

&&

.HYDROLOGY...
Issued at 1224 PM CDT Tue Mar 16 2021

Potentially significant rainfall across the area from a large storm
system may drive several rivers to action stage or even over flood
late this week and into the upcoming weekend. Current thinking
suggests that the higher amounts will be more in the south making
the basins along and south of the I-80 corridor more susceptible to
rises and at least some minor flooding.

But with still some uncertainty of the exact rainfall amounts and
placements, will go with River Flood Watches for now for the
potentially most impacted river sites: The Skunk River at Augusta
and near Sigourney, The English River at Kalona, and the La Moine
River at Colmar. As the forecast becomes more certain, these watches
will either be upgraded to a warning or cancelled. The Skunk River
has the potential for moderate flooding if the full higher end
forecast rainfall occurs.

With the Wapsi near De Witt already high from recent snow melt run
off, it won't take much for it to start rising again and have issued
a new warning for an upgrade to moderate flooding being reached
again Thursday night.

Other river basins where at least the action river stage may be
reached and surpassed are on the Iowa, the Fox, the Rock, and
possibly the Pecatonica(if moderate rain can surge farther north).
Of a higher profile, will be looking at the main stem Mississippi
River south of the Quad Cities from Keithsburg to Burlington, as
well as Gregory Landing. These sites may at least eventually go
above action stage, with Gladstone and Burlington possibly nearing
the flood stage late in the weekend.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...12
AVIATION...Wolf
HYDROLOGY...12
Hazardous weather outlook, Mar 16, 3:12 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
312 PM CDT Tue Mar 16 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-172015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
312 PM CDT Tue Mar 16 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The lower Wapsipinicon river near Dewitt is experiencing
flooding. Please see the latest Flood Statements and Flood
Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Total rainfall of 1 to 3 inches is possible Wednesday through
Thursday along and particularly south of the Interstate 80
corridor. Isolated thunderstorms are possible across the southern
outlook area Wednesday and Wednesday night.

Strong northeast winds are expected Wednesday night into Thursday
with gusts up to 45 mph possible.

Runoff from the widespread rainfall this week will lead to rises
on area rivers into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon or tonight.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:28 PM CDTWind AdvisoryDVNClark, Scotland29 hr

Nearby

River Flood Watches in Missouri, 2021Every river flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.